Tennessee, 2010

High Wind in Tennessee, January 24, 2010

January 24, 2010 · NWS MRX · 2 events in 2 counties and zones

A cold front with a strong wind field moved across the Tennessee River Valley. Strong southeast winds ahead of the front in combination with stable air over the higher terrain along the North Carolina border produced mountain waves and subsequent wind damage in the western foothills of the Appalachian Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front with a strong wind field moved across the Tennessee River Valley. Strong southeast winds ahead of the front in combination with stable air over the higher terrain along the North Carolina border produced mountain waves and subsequent wind damage in the western foothills of the Appalachian Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 24, 12:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 24, 12:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 AM EST SUN JAN 24 2010

.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM CENTERED OVER
THE OZARKS...WITH ITS TRAILING COLD FRONT EXTENDING SOUTH ACROSS THE
MS RIVER VALLEY. A BROKEN LINE OF CONVECTION HAS FORMED AHEAD OF
THIS FRONT OVER WEST TN...AND WILL LIKELY AFFECT THE EAST TN TAF
SITES AROUND SUNRISE AND THEREAFTER. THE MAIN STORY DURING THE FIRST
PART OF THE TAF PERIOD THIS MORNING WILL BE THE WINDS. A VERY STRONG
850 MB JET IS PROGGED TO MOVE ACROSS THE TN RIVER VALLEY THIS
MORNING...SO WILL MENTION LOW LEVEL WIND SHEAR IN THE FIRST SIX TO
EIGHT HOURS OF THE TAFS. MAY HAVE TO EXTEND THIS LOW LEVEL WIND
SHEAR THROUGH THE LATE MORNING HOURS...BUT WILL EVALUATE THIS
POSSIBILITY LATER AS THE FRONT APPROACHES. EXPECT MVFR CONDITIONS
WITH THE MAIN BAND OF SHOWERS...AND TEMPORARY IFR CONDITIONS WITH
SCATTERED TSTORMS AT CHA AND TYS. FRONTAL PASSAGE EXPECTED DURING
THE AFTERNOON HOURS...WITH GRADUALLY IMPROVING CONDITIONS THEREAFTER
INTO THE EVENING HOURS.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...EAST
     POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ SUNDAY FOR THE FOLLOWING
     ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...MORGAN...
     SCOTT TN...SEQUATCHIE.

VA...HIGH WIND WARNING UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
     WASHINGTON.

     WIND ADVISORY UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WISE.
&&

DMG
Hazardous weather outlook, Jan 23, 5:00 AM EST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST SAT JAN 23 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) SAT JAN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE
RIVER VALLEY TONIGHT...BRINGING HIGH WINDS ACROSS THE MOUNTAINS AND
THEIR ADJACENT FOOTHILLS DUE TO MOUNTAIN WAVES.

PLEASE SEE THE LATEST MEMNPWMRX PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IN ADDITION TO MOUNTAIN WAVES...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ON SUNDAY...WHICH WILL BRING THE POSSIBILITY OF DAMAGING
WINDS IN SOME OF THE VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SUNDAY FOR WIND
REPORTS.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
January 24, 3:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
68 kt (78 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 78 mph wind gust was measured at the Cove Mountain wind tower.

High Wind, Northwest Greene

When
January 24, 5:30 AM EST
Where
Northwest Greene forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A peak wind gust of 87 mph was recorded at the Camp Creek wind tower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205516, 205517.